Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Birmingham, AL

November 22, 2004Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Nov 22, 2004, 4:29 PM CST for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 4:29 PM CST (22:29 UTC)
Expired
Nov 22, 2004, 7:00 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 222239
FFWBMX
ALC073-230200-


BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CST MON NOV 22 2004


THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A


* FLASH FLOOD WARNING FOR...
  VILLAGE CREEK IN JEFFERSON COUNTY


* UNTIL 700 PM CST

* AT 430 PM CST HEAVY RAIN THAT HAD FALLEN OVER THE VILLAGE CREEK BASIN
WAS PRODUCING RAPID RISES ON THE CREEK... AND A FLASH FLOOD WARNING IS
IN EFFECT. 


* FOR VILLAGE CREEK AT AVENUE W... 
   NO FLOODING IS CURRENTLY OCCURRING. 
   NONFLOOD FLOODING IS FORECAST. 
 
  LATEST STAGE...WAS 9.4 FEET AT 04:40 PM MONDAY. 
  FLOOD STAGE...IS 10.0 FEET. 
 
  THE FORECAST...FOR VILLAGE CREEK AT AVENUE W...
  THE CREEK WILL RISE ABOVE FLOOD STAGE AROUND 5 PM.
  IT WILL CREST BETWEEN 10 AND 11 FEET AROUND 6 PM.
  IT WILL FALL BELOW FLOOD STAGE AROUND 7 PM. 


TURN AROUND...DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BE  TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. TWO FEET OF RUSHING WATER CAN CARRY AWAY 
MOST VEHICLES...INCLUDING SUVS AND PICKUPS.  VEHICLES CAUGHT IN 
RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO HIGH GROUND.

YOU CAN REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BYCALLING 
1-800-856-0758.

LAT...LON 3348 8729 3329 8704 3358 8659 3383 8678

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 3:07 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 22, 3:07 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CST MON NOV 22 2004

.DISCUSSION...
INTERESTING WEATHER PATTERN SETTING UP OVER THE NEXT FEW DAYS.  IT
IS NOVEMBER AND IT IS NOT UNLIKELY TO BE TALKING SEVERE WEATHER.  A
WARM FRONT HAS SET UP SOMEWHERE BETWEEN BIRMINGHAM AND MONTGOMERY.
AT 21Z THE TEMPERATURE AND DEW POINT AT BHM WAS 63/63 AND AT MGM IT
WAS 75/65.  THIS BOUNDARY WILL CONTINUE TO MOVE NORTH INTO
WEDNESDAY.  A COLD FRONT WILL MOVE THROUGH CENTRAL ALABAMA ON
WEDNESDAY. THE BEST CHANCE FOR SEVERE WEATHER WILL BE VERY LATE
TOMORROW NIGHT AND INTO WEDNESDAY.  THIS IS NOT A CLEAR CUT CASE AS
THE JET AND INSTABILITY DON/T LINE UP PERFECTLY.  WILL CONTINUE TO
MONITOR THIS SITUATION AND CONTINUE TO UPDATE THE FORECAST AS
NEEDED.

ONCE THE STORM SYSTEMS MOVES THROUGH...COLD TEMPERATURES CAN BE
EXPECTED FRIDAY MORNING.  MORNING LOWS WILL BE IN THE MIDDLE 30S
WITH THE POTENTIAL FOR LOWER 30S ON THE RIDGE TOPS AND IN THE
VALLEYS.

THANKS TO HUN...MOB...AND TAE FOR COORDINATION.
&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    57 67 61 69 45 / 99 99 99 90
ANNISTON   59 69 61 69 47 / 99 99 99 99
BIRMINGHAM 61 69 61 69 44 / 99 99 99 70
TUSCALOOSA 63 71 62 69 44 / 90 99 99 60
CALERA     61 72 62 69 46 / 90 70 99 80
AUBURN     63 76 63 73 50 / 60 70 90 99
MONTGOMERY 65 77 63 74 48 / 40 70 99 99
TROY       65 77 63 73 50 / 30 70 80 99
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH NORTH OF I-20 STARTING TONIGHT AND INTO WEDNESDAY.

&&

80
Hazardous weather outlook, Nov 22, 1:28 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST MON NOV 22 2004

ALZ011>015-017>050-231330-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE...
ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT...
CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE...
DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE...
FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE...
HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN...
JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON...
MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA...
OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT...
PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA...
TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE...
UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA...
WINFIELD AND YORK
128 PM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

AREAS OF RAIN AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
TONIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20.  THE MAIN
THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA
TUESDAY NIGHT INTO WEDNESDAY MORNING...

A STRONG COLD FRONT WILL QUICKLY MOVE THROUGH ALABAMA LATE TUESDAY
NIGHT AND WEDNESDAY MORNING...BRINGING WITH IT A THREAT OF SEVERE
THUNDERSTORMS.

AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT IS
LIKELY TO APPROACH AND MOVE INTO ALABAMA FROM THE WEST AROUND
MIDNIGHT...EVENTUALLY EXITING THE STATE AROUND MIDDAY WEDNESDAY.
DAMAGING WIND WOULD BE THE PRIMARY HAZARD WITH THE SQUALL LINE.
HOWEVER...THE THREAT OF TORNADOES CANNOT BE RULED OUT.

STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER POTENTIAL AS
THE EXACT TIMING AND INTENSITY MAY CHANGE.

BEYOND WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT
EXPECTED TONIGHT...BUT MAY BE NEEDED TUESDAY NIGHT AND
EARLY WEDNESDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 1:58 PM CSTFlash Flood WarningBMXJefferson2 hr
Nov 22, 2:12 PM CSTFlash Flood WarningBMXTuscaloosa2 hr
Nov 22, 4:28 PM CSTFlash Flood WarningBMXJefferson2 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.